Seizure freedom is not adversely affected by early discontinuation of concomitant anti-epileptic drugs in the EULEV cohort of levetiracetam users

Authors

  • Cécile Droz-Perroteau,

    Corresponding author
    1. INSERM, CIC-P0005, Bordeaux, France
    2. Univ. Bordeaux, U657, Bordeaux, France
    • INSERM, U657, Bordeaux, France
    Search for more papers by this author
  • Cécile Marchal,

    1. CHU de Bordeaux, Bordeaux, France
    Search for more papers by this author
  • Caroline Dureau-Pournin,

    1. INSERM, CIC-P0005, Bordeaux, France
    2. Univ. Bordeaux, U657, Bordeaux, France
    Search for more papers by this author
  • Régis Lassalle,

    1. INSERM, CIC-P0005, Bordeaux, France
    2. Univ. Bordeaux, U657, Bordeaux, France
    Search for more papers by this author
  • Jérémy Jové,

    1. INSERM, CIC-P0005, Bordeaux, France
    2. Univ. Bordeaux, U657, Bordeaux, France
    Search for more papers by this author
  • Philip Robinson,

    1. INSERM, CIC-P0005, Bordeaux, France
    2. Univ. Bordeaux, U657, Bordeaux, France
    Search for more papers by this author
  • Gilles Lavernhe,

    1. Private Practice Neurologist, Gap, France
    Search for more papers by this author
  • Hervé Vespignani,

    1. CHU de Nancy, Vandoeuvre les Nancy, France
    Search for more papers by this author
  • Nicholas Moore,

    1. INSERM, CIC-P0005, Bordeaux, France
    2. Univ. Bordeaux, U657, Bordeaux, France
    3. INSERM, U657, Bordeaux, France
    4. CHU de Bordeaux, Bordeaux, France
    Search for more papers by this author
  • Annie Fourrier-Réglat,

    1. INSERM, CIC-P0005, Bordeaux, France
    2. Univ. Bordeaux, U657, Bordeaux, France
    3. INSERM, U657, Bordeaux, France
    4. CHU de Bordeaux, Bordeaux, France
    Search for more papers by this author
  • on behalf of the Eulev Study group

    Search for more papers by this author
    • Scientific committee members of the EULEV study group: H. Vespignani, MD PhD, Professor of Neurology, CHU de Nancy, France (chair), C. Marchal, MD PhD, Hospital Neurologist, CHU de Bordeaux, Bordeaux, France (co-chair), A. Alpérovitch, MD PhD, Epidemiologist, INSERM U708, Paris, France, J. Bénichou, MD PhD, Professor of Biostatistics, CHU de Rouen, Rouen, France, A. Jager, MD, Private Practice Neurologist, Thionville, France, G. Lavernhe, MD, Private Practice Neurologist, Gap, France, M. Mann, MD, Private Practice Neurologist, Paris, France, J.-L. Montastruc, MD PhD, Professor of Clinical Pharmacology, CHU de Toulouse, Toulouse, France, J.-M. Pédespan, MD, Hospital Neurologist, CHU de Bordeaux, Bordeaux, France.

C. Droz-Perroteau, Département de Pharmacologie, INSERM CIC-P0005 and Université de Bordeaux, Bat. du Tondu, Case 41, 33076 Bordeaux Cedex, France. E-mail cecile.droz@pharmaco.u-bordeaux2.fr

ABSTRACT

Purpose

Fear of discontinuing concomitant anti-epileptic drugs (AEDs) may lead to potentially unnecessary and perhaps unsafe polypharmacy. The effect of withdrawing concomitant AEDs on epilepsy control was therefore studied in long-term users of levetiracetam.

Methods

The EULEV cohort followed patients initiating levetiracetam in France in 2005 or 2006 for one year. In those maintaining levetiracetam throughout the study period, the association of a reduction in the number of concomitant AEDs during the first six months with seizure-freedom during the last six months of follow-up was investigated using logistic regression.

Results

Of the 356 patients continuing levetiracetam for at least 1 year, 140 (39.3%) were seizure-free during the last six months of follow-up. Partial symptomatic or generalised idiopathic epilepsy were associated with greater seizure-freedom than partial cryptogenic disease. Factors associated with seizures were: longer disease duration, initial incapacity, increased number of seizures in the six months preceding levetiracetam initiation, and number of consultations for epilepsy in the six months preceding levetiracetam initiation. There was a trend for the association between the early reduction in the number of concomitant AEDs and seizure-free status later during follow-up, which however did not reach statistical significance in the final propensity score-adjusted multivariate model (OR = 1.8, 95%CI [0.8;4.0]).

Conclusions

Taking into account the various risk factors for seizures, the early reduction of concomitant AEDs was not associated with worse seizure rates during follow-up in real-life users of levetiracetam. Copyright © 2012 John Wiley & Sons, Ltd.

Ancillary